Format

Send to

Choose Destination
See comment in PubMed Commons below
Dtsch Med Wochenschr. 1998 Nov 20;123(47):1410-4.

[Necrotizing hepatitis after taking herbal remedies].

[Article in German]

Author information

  • 1Medizinische Klinik, Fachbereich Gastroenterologie, St├Ądtische Kliniken Esslingen am Neckar.

Abstract

HISTORY AND CLINICAL FINDINGS:

Two unrelated women, aged 39 and 42 years, had been admitted (at different times) to hospital because of "recurrence of an aetiologically uncertain acute hepatitis". Both patients had a history of acute hepatitis with GPT concentration of 796 and 755 U/l, respectively. Each of them had experienced recurrences of hepatitis, each of them preceded by taking herbal remedies as alternative medication, containing kava or common (or lesser) celandine, respectively. In each patient physical examination had been unremarkable.

INVESTIGATIONS:

Maximal values of GPT in the two patients were 422 and 350 U/l, respectively. Viral, autoimmune and metabolic causes of the hepatitis were excluded. In each of them liver biopsy revealed the picture of acute necrotizing hepatitis.

DIAGNOSIS, TREATMENT AND COURSE:

As it was suspected that the hepatitis was medication-induced, the intake of the mentioned herbal preparations was stopped. The liver function tests quickly became normal.

CONCLUSION:

In view of the rapid response to their withdrawal, a causal connection between intake of the herbal preparations and the recurrences of acute hepatitis is the most likely explanation in both cases.

PMID:
9856112
DOI:
10.1055/s-2007-1024196
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Georg Thieme Verlag Stuttgart, New York
    Loading ...
    Support Center